A Fox News article recently quoted RemedyOne EVP of clinical services Rob Louie on xylazine, a potent veterinary drug that has seen a recent uptick in illicit human use.
Rob helped add context to an alert from the U.S. Drug Enforcement Administration on xylazine. Below is the complete interview, which Rob prepared for in collaboration with our Goodroot colleagues at AlignRx.
What makes xylazine so dangerous?
Xylazine is used in veterinary medicine as a sedative and analgesic. It’s not approved for humans and it’s extremely potent. Potency can vary from species to species. About 3ccs will put a 1,000 pound cow on the ground, while the same amount would just relax a horse enough to stand there and be shoed. Just three tenths of a cc — a very small amount — will fully sedate a human and possibly cause death.
Since the drug isn’t approved for human use, there isn’t data on the maximum safe dose for a human. In the illicit drug trade, fentanyl or other illicit drugs are sometimes cut with xylazine to extend the euphoric effects, so the risk of overdose is potentiated as well. Xylazine suppresses the central nervous system including heart and respiratory function so an overdose can result in death.
Where does it come from?
This drug is a prescription medication for veterinary use and originally was introduced under the trade name Rompun. It is used routinely by veterinarians for sedation, analgesia and muscle relaxation in cats, dogs, horses, and other large animals. It is not currently a controlled substance, but that is likely to change relatively soon.
What form does it come in?
The legally marketed form for veterinarians is a solution that is intended to be injected. Those abusing the drug could potentially inject, snort, swallow or inhale it.
Is there any way to know if fentanyl has been mixed with xylazine?
Xylazine is a non-opioid and unlike fentanyl, Narcan will not reverse its effects. In an overdose situation If a drug like Narcan is used but only partially effective, one might surmise that the individual may have a non-opioid such as xylazine in their system.
Can it be reversed?
Currently, there is no way to reverse the effects of xylazine in humans. Since xylazine is a non-opioid, Narcan would be ineffective. If a provider were unsure if a patient had xylazine in their system, it would require a blood test. The provider would offer supportive care. However, since xylazine is usually combined with fentanyl or other opioids, Narcan may still be used to reverse the effects of the opioid.
What else should people know about xylazine?
The Texas Department of State Health Services has identified street names: “tranq,” “tranq dope,” “sleep-cut,” “Philly dope” and “zombie drug.” Repeated xylazine use can result in skin ulcers, skin abscesses, tissue necrosis, and possibly lead to amputation.